Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 162, NWS Bismarck, ND

July 29, 2013Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2013, 12:58 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2013, 12:58 PM MDT (18:58 UTC)
Expired
Jul 29, 2013, 1:45 PM MDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 7.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:47 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 29, 12:47 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
147 PM CDT MON JUL 29 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 145 PM CDT MON JUL 29 2013

LATEST WATER VAPOR IMAGERY LOOP SHOWS A WELL DEFINED SHORTWAVE AND
UPPER JET STREAK PROGRESSING INTO WESTERN NORTH DAKOTA. IN
RESPONSE...LOCAL RADAR WAS SHOWING A LINE OF THUNDERSTORMS FROM
ESTEVAN SOUTH TO REEDER. THE CONVECTION IS MAINLY DYNAMICALLY
DRIVEN WITH THE AID OF THE LEFT EXIT REGION OF AN 80KT H3 JET
STREAK MOVING OVER A SURFACE TROUGH ACROSS THE WEST. INSTABILITY IS
MARGINAL WITH A LACK OF STRONG MID LEVEL LAPSE RATES OVER ALL
AREAS EXCEPT THE NORTHWEST. HOWEVER...0KT TO 40KT 0-6KM WIND
SHEAR SHOULD BE ENOUGH TO GET SOME ORGANIZATION GOING IN A FEW
STORMS CONSIDERING THE ENHANCED UPPER DIVERGENCE/LIFT FROM THE
AFOREMENTIONED JET STREAK. THE WHOLE AREA WILL TRANSLATE EAST
THROUGH THE AFTERNOON AND EARLY EVENING AND WILL MONITOR FOR
STRONG TO SEVERE STORM POTENTIAL. THE MAXIMUM UPPER DIVERGENCE
FIELD EXITS OUR EASTERN ZONES BY 06Z AND EXPECTING ABOUT A 6HR
REPRIEVE BEFORE THE NEXT STRONG SHORTWAVE SWINGS THROUGH AND
PUSHES A COLD FRONT FROM WESTERN NORTH DAKOTA LATE TUESDAY MORNING
INTO CENTRAL NORTH DAKOTA BY TUESDAY EVENING. SPC HAS HIGHLIGHTED
A SLIGHT RISK AREA COVERING SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
CANNOT RULE OUT A POSSIBLE TORNADO AS WELL.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 145 PM CDT MON JUL 29 2013

THE HIGHLIGHT OF THE EXTENDED FORECAST IS BELOW NORMAL
TEMPERATURES THROUGH THE PERIOD.

IN THE WAKE OF THE SEVERE CONVECTION CONTINUING THROUGH TUESDAY
EVENING ACROSS THE SOUTH CENTRAL AND JAMES RIVER VALLEY FROM THE
SHORT TERM...THE 12 UTC GUIDANCE IS IN GOOD AGREEMENT ON THE
ESTABLISHMENT OF NORTHWEST FLOW ACROSS THE NORTHERN PLAINS
WEDNESDAY THROUGH MONDAY. THIS SUPPORTS BELOW NORMAL HIGHS IN THE
70S AND MULTIPLE CHANCES FOR THUNDERSTORMS GIVEN IMPULSES WITH LOW
PREDICTABILITY THIS FAR OUT TO BE EMBEDDED WITHIN THE FLOW
PATTERN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 145 PM CDT MON JUL 29 2013

MAINLY VFR CIGS/VSBYS OUTSIDE OF ANY THUNDERSTORMS. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGH THE AFTERNOON AND
EARLY EVENING. HAVE INSERTED PREDOMINANT THUNDERSTORM CONDITIONS
WHERE CONFIDENCE WAS HIGHER...AT KMOT/KISN/KDIK/KBIS. WILL
CONTINUE WITH THE VCTS AT KJMS UNTIL THE COVERAGE GETS CLOSER AND
CONFIDENCE IS HIGHER TO MENTION PREDOMINANT. EXPECT MVFR TO POSSIBLE
IFR CIGS/VSBYS IN THE STRONGER THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...AYD/KS
AVIATION...KS
Hazardous weather outlook, Jul 29, 4:11 AM MDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT MON JUL 29 2013

NDZ004-012-301015-
BOTTINEAU-MCHENRY-
511 AM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS CONTINUE ALONG THE SOURIS RIVER FROM TOWNER TO THE
CANADIAN BORDER NEAR WESTHOPE.

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES ARE IN THE FORECAST FOR TUESDAY...FRIDAY...
AND SATURDAY. SOME OF THE STORMS ON TUESDAY COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WIND...ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

CALL REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582.

NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051-
301015-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
511 AM CDT MON JUL 29 2013 /411 AM MDT MON JUL 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES ARE IN THE FORECAST FOR TUESDAY...FRIDAY...
AND SATURDAY. SOME OF THE STORMS ON TUESDAY COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WIND...ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

CALL REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582.

JP MARTIN

In the hours before

Special weather statement, Jul 29, 9:20 AM MDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1020 AM CDT MON JUL 29 2013

NDZ010-011-291545-
MOUNTRAIL ND-WARD ND-
1020 AM CDT MON JUL 29 2013

...STRONG THUNDERSTORMS NEAR PARSHALL AND PLAZA...

AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLAZA TO 9 MILES
SOUTHWEST OF MAKOTI...AND MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING IS EXPECTED.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PLAZA...
  MAKOTI...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

AYD
Special weather statement, Jul 29, 9:27 AM MDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 AM CDT MON JUL 29 2013

NDZ018-291600-
DUNN ND-
927 AM MDT MON JUL 29 2013

...STRONG THUNDERSTORM NEAR HIRSCHVILLE IN DUNN COUNTY...

AT 924 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HIRSCHVILLE...OR 17 MILES
NORTH OF DICKINSON...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HIRSCHVILLE AND MARSHALL

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Jul 29, 9:52 AM MDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
952 AM MDT MON JUL 29 2013

NDZ018-291615-
DUNN ND-
952 AM MDT MON JUL 29 2013

...STRONG THUNDERSTORM APPROACHING MARSHALL...

AT 949 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIRSCHVILLE...OR 22 MILES NORTHEAST OF
DICKINSON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MARSHALL AROUND 1015 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jul 29, 11:55 AM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1255 PM CDT MON JUL 29 2013

NDZ040-041-043-044-291830-
ADAMS ND-BOWMAN ND-HETTINGER ND-SLOPE ND-
1155 AM MDT MON JUL 29 2013

...THUNDERSTORMS ACROSS SOUTHEASTERN SLOPE...WESTERN
HETTINGER...EASTERN BOWMAN AND WESTERN ADAMS COUNTIES...

AT 1152 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW ENGLAND TO
BOWMAN HALEY DAM...AND MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
GASCOYNE AROUND NOON MDT.
HAVELOCK AROUND 1210 PM MDT.
REEDER AROUND 1215 PM MDT.
REGENT AND BUCYRUS AROUND 1230 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jul 29, 12:49 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
149 PM CDT MON JUL 29 2013

NDZ018>021-291930-
DUNN ND-MCLEAN ND-MERCER ND-OLIVER ND-
149 PM CDT MON JUL 29 2013

...STRONG THUNDERSTORM TO IMPACT SOUTHEASTERN DUNN...NORTHWESTERN
OLIVER...MERCER AND CENTRAL MCLEAN COUNTIES...

AT 145 PM CDT/1245 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTH OF DODGE TO 6 MILES SOUTHEAST OF MARSHALL...AND MOVING EAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GOLDEN VALLEY...
  ZAP...
  DAKOTA WATERS RECREATION AREA...
  BEULAH...
  BEULAH BAY RECREATION AREA...
  HAZEN BAY RECREATION AREA...
  HAZEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

AYD
Special weather statement, Jul 29, 12:52 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 PM MDT MON JUL 29 2013

NDZ033-041-042-044-291915-
ADAMS ND-GRANT ND-HETTINGER ND-STARK ND-
1252 PM MDT MON JUL 29 2013

...STRONG THUNDERSTORMS TO IMPACT SOUTHEASTERN STARK...EASTERN
HETTINGER...NORTHWESTERN GRANT AND NORTHEASTERN ADAMS COUNTIES...

AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
LEFOR TO 9 MILES SOUTHWEST OF MOTT...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
MOTT AROUND 100 PM MDT.
BURT AND BENTLEY AROUND 115 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.